Deaths, severe reactions after treatment for TB
No HCWs reported, but CDC beefing up tracking
Alarmed by continuing deaths and severe adverse reactions after treatment for latent tuberculosis, the Centers for Disease Control and Prevention is seeking funding approval for a national surveillance system to track the events.
Between October 2000 and October 2007, 79 patients receiving treatment for latent TB infection (LTBI) were reported to the CDC for severe adverse events related to medications. "None of them were health care workers, which is a good thing," says Lilia Mangan, RN, MPH, epidemiologist in the CDC division of TB elimination.
However, the findings have implications for health care workers, who may receive treatment after a TB skin test conversion resulting from an occupational exposure.
"We do not think that being a health care worker poses a greater risk of developing severe adverse events related to [treatment] than other patients being treated for LTBI," she says. "There is no change in the recommendation for treatment of health care workers exposed to TB. Isoniziad right now is the preferred treatment."
A severe adverse event is defined as a drug-related reaction resulting in hospitalization or death of a person receiving treatment for LTBI. "Severe adverse events to LTBI treatment are rare, but recently recognized as a catastrophic medical phenomenon," she says. "It is essential to find out who is affected, how often this occurs, and, whether there are personal risk factors that contribute to severity of adverse reactions."
Deaths reported among people treated for LTBI included two of 50 people who were on the then-recommended two-month regimen of rifampin and pyrazinamide (RZ). "As a result of those investigations, we don't recommend RZ anymore for treatment for latent TB infection," Mangan says. "The preferred treatment right now is nine months of isoniziad [alone]."
Indeed, RZ regimens were found to be associated with elevated rates of liver injury, hospitalization, and death, in one study.1 However, adverse events continue to be reported, including nine deaths in 22 severe adverse reactions in people treated with isoniziad. Two of three patients on other regimens (e.g., pyrazinamide and ethambutol) also died.
"Since we stopped recommending RZ, the ones that we are getting now are isoniziad-related severe adverse events," she says.
The purpose of the surveillance system is to determine the annual number of the events, reveal trends, and identify any common characteristics of the patients affected. The Food and Drug Administration collects data on adverse events related to drugs through its MedWatch Program, but it does not include the disease context and risk factors that are essential for revising treatment options for LTBI, she says. Reporting will be conducted through telephone, e-mail, or during CDC site visits. "We want this surveillance system so that we can systematically collect data from these reports to find out why and when these adverse events are occurring," Mangan says. "We are also including pediatric cases because we are have had [reactions in children] that received isonizaid. Our case definition for them is less stringent."
The case definitions that will be used in the surveillance system are as follows:
• Adult Case Definition: A person who is 15 or more years of age who developed a severe adverse event that resulted to an admission to a health care facility (e.g., acute care hospital, urgent care center, jail infirmary) or death as a result of taking at least one dose of drug therapy for the treatment of LTBI.
• Pediatric Case Definition: A person who is less than 15 years of age who developed an adverse event that resulted to a visit to a health care facility (e.g., emergency room, doctor's clinic, hospital, urgent care clinic, jail infirmary) as a result of taking at least one dose of drug therapy for the treatment of LTBI.
- McElroy PD, Ijaz K, Lambert LA, et. al. National Survey to Measure Rates of Liver Injury, Hospitalization, and Death Associated with Rifampin and Pyrazinamide for Latent Tuberculosis Infection. Clin Infect Dis 2005; 41:1,125-1,133.